Oklahoma, 2012Flood in Oklahoma, April 30, 2012
April 30, 2012 · NWS TSA · 1 event in 1 county or zone
Widespread and persistent heavy rainfall along a stationary frontal boundary stretching across northeastern Oklahoma and southeastern Kansas resulted in five to eight inch rainfalls across the region from April 29th through May 1st. This heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread and persistent heavy rainfall along a stationary frontal boundary stretching across northeastern Oklahoma and southeastern Kansas resulted in five to eight inch rainfalls across the region from April 29th through May 1st. This heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 10:59 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Apr 30, 10:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1159 AM CDT MON APR 30 2012
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
TSRA DEVELOPING LATE THIS MORNING IN SE OK/W CNTRL AR...WHICH WILL
NECESSITATE A VCTS AT MLC AND FSM THIS AFTN. CANNOT RULE OUT
DEVELOPMENT THIS AFTERNOON FURTHER NORTH...BUT THINK THAT MOST OF
IT WILL BE AFTER 00Z. MESOSCALE MODELS HINTING AT ANOTHER MCS
MOVING THROUGH NE OK/NW AR TONIGHT...SO WILL GO WITH PROB30S FOR
THIS SCENARIO AT ALL TERMINALS EXCEPT MLC/FSM. IFR CONDITIONS WILL
BE POSSIBLE...ESPECIALLY IN NE OK...DURING THE THUNDERSTORMS.
GUSTY SOUTH WINDS POSSIBLE LATE IN THE TAF PERIOD.
&&
.PREV DISCUSSION... /ISSUED 1040 AM CDT MON APR 30 2012/
..UPDATE...
DISCUSSION...
MORNING THUNDERSTORMS CONTINUE TO PUSH OFF TO THE EAST...AND WILL
LIKELY BE OUT OF THE FORECAST AREA BY 18Z. FORECAST WILL BE
UPDATED AT LEAST ONCE THIS AFTERNOON AFTER THESE STORMS HAVE
TOTALLY CLEARED THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON IS HINTED AT BY BOTH THE HRRR AND THE LOCAL WRF...MAINLY
ACROSS NORTHEAST OKLAHOMA. HAVE RETOOLED POPS TO SHOW HIGHER
VALUES NEAR THE KANSAS BORDER...TAPERING TO LOWER VALUES SOUTH OF
INTERSTATE 40.
SOME CLEARING IS OCCURRING ON THE BACKSIDE OF THE STORMS...AND IF
THIS TREND CONTINUES ACROSS THE SOUTHEASTERN HALF OF THE
AREA...FORECAST HIGHS SHOULD STILL BE REALIZED. WILL NOT CHANGE
HIGHS ATTM...BUT WILL CONTINUE TO MONITOR AND MAKE ADJUSTMENTS AS
NEEDED BEFORE ANY AFTERNOON UPDATES.
TWEAKS HAVE BEEN MADE TO OTHER ELEMENTS ACCORDING TO CURRENT
TRENDS.
PREV DISCUSSION... /ISSUED 624 AM CDT MON APR 30 2012/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
LINE OF THUNDERSTORMS WITH TRAILING AREA OF STRATIFORM RAIN WILL
CONTINUE TO PROGRESS EAST THIS MORNING...WILL BE ONGOING AT
MLC/FSM/FYV AT ISSUANCE TIME WITH MVFR CONDITIONS PREVAILING. ONCE
THIS CLEARS THE AREA...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH
THE REST OF THE PERIOD. CONFIDENCE REGARDING ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON ALONG ANY OUTFLOW BOUNDARY
REMAINS TOO LOW AT THIS POINT TO INCLUDE ANY MENTION IN THE
FORECAST. SHOULD ANY STORMS OCCUR...LOCAL MVFR CONDITIONS WILL BE
LIKELY.
PREV DISCUSSION... /ISSUED 329 AM CDT MON APR 30 2012/
DISCUSSION...
A WEAKENING AREA OF SHOWERS AND THUNDERSTORMS IS PROGRESSING
SOUTHEAST ACROSS NORTHEAST OKLAHOMA EARLY THIS MORNING AND LATEST
RUNS OF THE HRRR SUGGEST THAT AT LEAST A BROKEN BAND OF SHOWERS
AND STORMS WILL MAKE IT THROUGH ALL OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS MORNING. RESIDUAL OUTFLOW BOUNDARIES AND
THE OLD FRONTAL BOUNDARY NEAR THE KANSAS AND MISSOURI BORDERS MAY
PROVIDE A FOCUS FOR RENEWED DEVELOPMENT LATER THIS AFTERNOON OR
THIS EVENING BUT BY LATER TONIGHT THE GREATEST CONVECTIVE COVERAGE
IS LIKELY TO BE TO OUR NORTH AND NORTHEAST.
WILL CONTINUE LOW POPS INTO TUESDAY BUT AFTER THAT THE CAPPING
INVERSION STRENGTHENS ENOUGH TO PRECLUDE A MENTION OF CONVECTION.
VERY WARM AND HUMID WEATHER WILL THEN PREVAIL THROUGH AT LEAST
NEXT WEEKEND WITH HIGHS APPROACHING 90 AND LOWS NEAR 70 IN MANY
PLACES.
STAYED CLOSE TO THE WARMER NAM MOS TEMPERATURES THE NEXT COUPLE
DAYS.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...22
LONG TERM....23
AVIATION...22
Hazardous weather outlook, Apr 30, 11:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT MON APR 30 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1251 PM CDT MON APR 30 2012
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS AFTERNOON.
FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...THIS EVENING.
HEAVY RAIN.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS AFTERNOON.
DISCUSSION...
SCATTERED THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF AN OUTFLOW BOUNDARY...POSITIONED ACROSS
SOUTHEAST OKLAHOMA AND INTO WEST CENTRAL ARKANSAS. WARM AND VERY
HUMID CONDITIONS AHEAD OF THE BOUNDARY WILL LEAD TO HIGH
INSTABILITY VALUES...SUPPORTIVE OF A LARGE HAIL THREAT. IN
ADDITION...ANY STORMS THAT ARE ABLE TO DEVELOP AND INTERACT WITH
THE BOUNDARY ITSELF WILL HAVE AN ISOLATED TORNADO POTENTIAL. THE
OVERALL TORNADO THREAT...HOWEVER...IS QUITE LOW. THESE STORMS
SHOULD DIMINISH DURING THE EVENING HOURS.
THIS EVENING AND OVERNIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP IN WESTERN OKLAHOMA AND MOVE EASTWARD ACROSS NORTHEAST
OKLAHOMA AND INTO NORTHWEST ARKANSAS. THE COMPLEX WILL CONTAIN A
LIMITED LARGE HAIL AND DAMAGING WIND THREAT. FLASH FLOODING WILL
AGAIN BECOME A CONCERN...WITH HEAVY RAINS POTENTIALLY AFFECTING
AREAS THAT RECEIVED FLOODING RAINS LAST NIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE OVERALL POTENTIAL FOR THUNDERSTORMS WILL DECREASE
SIGNIFICANTLY BY TUESDAY AS A STATIONARY FRONT THAT HAS BEEN
OVER THE AREA FOR SEVERAL DAYS LIFTS TO THE NORTH. SOUTH WINDS
WILL BECOME STRONG TUESDAY AND WEDNESDAY WITH GUSTS OVER 30 MPH
LIKELY. VERY WARM AND HUMID WEATHER WILL PREVAIL THROUGH THE
WEEKEND.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Apr 30, 8:15 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
915 AM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 2 S FAIRFAX 36.54N 96.70W
04/29/2012 E1.00 INCH OSAGE OK POST OFFICE
0822 PM HAIL 2 W RALSTON 36.50N 96.77W
04/29/2012 E1.75 INCH PAWNEE OK PUBLIC
GOLF BALL TO HALF DOLLAR SIZE HAIL VIA KJRH.
0915 PM FUNNEL CLOUD 5 NNW WYNONA 36.61N 96.36W
04/29/2012 OSAGE OK STORM CHASER
FUNNEL CLOUD CAME 3/4 WAY DOWN TO THE GROUND.
0920 PM HAIL PAWHUSKA 36.67N 96.34W
04/29/2012 E1.00 INCH OSAGE OK PUBLIC
0935 PM FUNNEL CLOUD 3 E PAWHUSKA 36.67N 96.28W
04/29/2012 OSAGE OK TRAINED SPOTTER
SPOTTER LOCATED SOUTH OF PAWHUSKA, LOOKING NORTHEAST,CAN
SEE FUNNEL CLOUD LOWERING.
1028 PM TSTM WND DMG 1 E COPAN 36.90N 95.91W
04/29/2012 WASHINGTON OK EMERGENCY MNGR
2 FOOT WIDE TREE UP-ROOTED AT 3990 RD AND 410 RD EAST OF
COPAN.
0845 AM FLOOD BURBANK 36.69N 96.73W
04/30/2012 OSAGE OK LAW ENFORCEMENT
HIGH WATER RESCUE ONGOING
&&
DMJLocal storm report, Apr 30, 10:14 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1114 AM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL PAWHUSKA 36.67N 96.34W
04/29/2012 E1.00 INCH OSAGE OK PUBLIC
&&
DMJLocal storm report, Apr 30, 10:29 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1129 AM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD GRAINOLA 36.94N 96.65W
04/29/2012 OSAGE OK PUBLIC
SEVERAL COUNTY ROADS FLOODED NEAR AND WEST OF GRAINOLA
1200 AM FLASH FLOOD BIGHEART 36.85N 96.23W
04/30/2012 OSAGE OK PUBLIC
SEVERAL COUNTY ROAD FLOODED JUST NORTH OF BIGHEART.
0400 AM FLASH FLOOD SHIDLER 36.78N 96.66W
04/30/2012 OSAGE OK COUNTY OFFICIAL
SEVERAL COUNTY ROADS UNDER WATER AROUND SHIDLER.
0900 AM FLOOD BURBANK 36.69N 96.73W
04/30/2012 OSAGE OK COUNTY OFFICIAL
WATER OVER A BRIDGE IN BURBANK. WATER UP INTO 3 HOUSES IN
BURBANK AREA. OCCUPANTS EVACUATED BY BOAT.
1100 AM FLOOD BIGHEART 36.85N 96.23W
04/30/2012 OSAGE OK PARK/FOREST SRVC
SEVERAL COUNTY ROADS STILL UNDER WATER AND IMPASSABLE
NORTH OF BIGHEART.
1125 AM FLOOD FAIRFAX 36.57N 96.70W
04/30/2012 OSAGE OK NWS EMPLOYEE
SALT CREEK OUT OF BANKS AND FLOODED AT FAIRFAX.
&&
SAAFlood, Ottawa
- When
- April 30, 12:00 PM CST to 11:59 PM CST
- Where
- Ottawa County, 5.3 mi W of Miami to 1.6 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.880, -94.976
The Neosho River near Commerce rose above its flood stage of 15 feet at 1:00 pm CDT on April 30th. This flood continued through May 4th, following a crest of 22.04 feet on May 2nd, which resulted in moderate flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 30, 2012EF2 · 53 events
- Tornado and Flash Flood in Texas, April 30, 2012$100,000 · EF0 · 60 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2012$87,000 · EF1 · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 30, 2012EF1 · 41 events
- Hail and Damaging Winds in Kansas, April 30, 2012$15,000 · 1.75 in hail · 10 events
- Hail in Texas, April 30, 2012$300 · 2.75 in hail · 9 events
- Flash Flood and Hail in Texas, April 30, 2012$2,000 · 4.25 in hail · 8 events
- Flooding and Damaging Winds in Indiana, April 30, 2012$3,000 · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20124 events
- Hail and Damaging Winds in Kentucky, April 30, 201265 kt wind · 4 events
- Hail and Damaging Wind in Indiana, April 30, 20121 in hail · 4 events
- Hail in North Carolina, April 30, 20121.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379753.